South Dakota, 2001

Tornado in South Dakota, June 12, 2001

June 12, 2001 · NWS UNR · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 1:45 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 1:45 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE JUN 12 2001

SEVERE WEATHER HAS BEEN FIRING ACROSS WESTERN PORTIONS OF CWA.
NUMEROUS SVR AND TOR ALREADY POSTED.

UPPER LEVEL LOW CENTERED OVER WA WITH STRONG JET MAX AND UPPER
DIVERGENCE RACING NEWD ACROSS CNTRL ROCKIES. DEVELOPING SURFACE LOW
OVER ERN WY/CO WITH ASSOCD WARM FRONT LYING EWD ACROSS CNTRL NE.
LASTEST MESO ANALYSIS INDICATES WARM FRONTOGENESIS OVER EXTREME SWRN
SD...WHERE SUN HAS WARMED TEMPS TO NEAR 80 AT PINE RIDGE WITH
DEWPOINTS RISING INTO THE 60S. APPROACHING JET MAX AND DIVERGENCE
WILL OVERRUN WARM FRONTAL BOUNDARY INTO INCREASINGLY UNSTABLE AIR
MASS WITH HIGH SRH VALUES ACROSS CWA...WHERE TORNADIC TSTMS LIKELY
TO CONTINUE DEVELOPING INTO THIS EVENING. SURFACE LOW MOVES NE AND
FURTHER AWAY FROM CWA LATER TONIGHT AND WEDNESDAY...WITH NW SFC FLOW
AND INCREASING STABILITY DEVELOPING ACROSS AREA. MODELS TEND TO DRY
SLOT AREA ON WED WITH LOWER RH VALUES AND QPF. HOWEVER...CANNOT RULE
OUT PCPN WITH COLD UPPER LOW HANGING WEST OF AREA...AND NW FLOW
PROVIDING UPSLOPE FLOW OVER NRN BLACK HILLS.  THICKNESS VALUES AOB
550 DAM COULD PROVIDE FOR SOME SNOW AT HIGHER ELEVATIONS. UPPER LOW
FINALLY PULLS EAST OF AREA ON THU FOR DRYING CONDITIONS.

.EXTENDED...SHORT WAVE TROUGH RACING ACROSS SOUTHERN CANADA ON
FRI MIGHT PROVIDE ENOUGH LIFT FOR A FEW SHOWERS NORTHERN
ZONES...OTHERWISE DRY AND WARMER CONDITIONS APPEAR IN ORDER THROUGH
SAT. WILL MENTION A CHANCE OF SHOWERS/TSTMS SUN-TUE AS FAIRLY ZONAL
FLOW DEVELOPS ACROSS REGION.

.UNR...TORNADO WATCH NERN WY AND WRN SD UNTIL 800 PM MDT.

JOHNSO,N

In the hours before

Local storm report, Jun 12, 1:48 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    13 S GILLETTE             WY   1.75 INCH HAIL
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0140 PM    10 S GILLETTE             WY   TORNADO
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 2:45 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0142 PM    14 SE GILLETTE            WY   WIND DAMAGE
06/12/01   CAMPBELL                       NUMEROUS POWER LINES
                                          DOWN. . REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0150 PM    30 SE GILLETTE            WY   WIND DAMAGE
06/12/01   CAMPBELL                       ROOF DAMAGED ON
                                          BUILDING. . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0250 PM    ROCHELLE                  WY   TORNADO
06/12/01   WESTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0256 PM    13 SW UPTON               WY   TORNADO
06/12/01   WESTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0315 PM    15 W OSAGE                WY   .75 INCH HAIL
06/12/01   WESTON                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0316 PM    CLARETON                  WY   TORNADO
06/12/01   WESTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0316 PM    CLARETON                  WY   1 INCH HAIL
06/12/01   WESTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0320 PM    4 SE CLARETON             WY   TORNADO
06/12/01   WESTON             X            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 3:31 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/RE------------ Atmospheric Sensor Data -----------------------------
   -- Temp --    RH     -- Precipitation --      -VIS-    ------ Wind -------
   Air    Dew          Type   Rate   Accum                Dir   Speed  Gust
   (F)    (F)    (%)         (in/hr) (in)        (mi)           (mph)  (mph)
~   65     63     93   Y                                  E        13     16

-------------------------- Surface Sensor Data --------------------------------
---------- Sensor -----  ----Temperatures----  ---------- Condition -----------
   #  Location           Surface Subsfc   FP     Status    C%   CF  Ice  Depth
                           (F)    (F)    (F)              (%)       (%)  (in)
~ 21  East Bound HW18       91                    Dry
~ 22  Sub-Surface Temp 17          75

10) Ludlow                               Last report:   15:58   06/12/01

------------------------- Atmospheric Sensor Data -----------------------------
   -- Temp --    RH     -- Precipitation --      -VIS-    ------ Wind -------
   Air    Dew          Type   Rate   Accum                Dir   Speed  Gust
   (F)    (F)    (%)         (in/hr) (in)        (mi)           (mph)  (mph)
~   59     52     78   N                                  NE        6      7

-------------------------- Surface Sensor Data --------------------------------
---------- Sensor -----  ----Temperatures----  ---------- Condition -----------
   #  Location           Surface Subsfc   FP     Status    C%   CF  Ice  Depth
                           (F)    (F)    (F)              (%)       (%)  (in)
~ 23  North Bound US85                          .
~ 24  Sub-Surface Temp 17

11) Lemmon                               Last report:   15:46   06/12/01

------------------------- Atmospheric Sensor Data -----------------------------
   -- Temp --    RH     -- Precipitation --      -VIS-    ------ Wind -------
   Air    Dew          Type   Rate   Accum                Dir   Speed  Gust
   (F)    (F)    (%)         (in/hr) (in)        (mi)           (mph)  (mph)
~   67     45     45   Y                                  E        15     21

-------------------------- Surface Sensor Data --------------------------------
---------- Sensor -----  ----Temperatures----  ---------- Condition -----------
   #  Location           Surface Subsfc   FP     Status    C%   CF  Ice  Depth
                           (F)    (F)    (F)              (%)       (%)  (in)
~ 25  EASTBOUND LANE      * 80                  K  Dry
~ 26  Subprobe
Local storm report, Jun 12, 3:33 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    8 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

1045 AM    4 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LAWRENCE                       REPORTED BY PUBLIC.

0140 PM    13 S GILLETTE             WY   1.75 INCH HAIL
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0140 PM    10 S GILLETTE             WY   TORNADO
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0339 PM    30 W NEWCASTLE            WY   TORNADO
06/12/01   WESTON                         TIPPED OVER SECONDARY
                                          RESIDENCE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0351 PM    UPTON                     WY   1.75 INCH HAIL
06/12/01   WESTON                         TRAILER HOUSE
                                          DESTROYED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0422 PM    NEWCASTLE                 WY   1 INCH HAIL
06/12/01   WESTON                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 5:06 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    5 N OSAGE                 WY   1 INCH HAIL
06/12/01   WESTON                         REPORTED BY STORM
                                          SPOTTER.

0300 PM    7 SE CLARETON             WY   TORNADO
06/12/01   WESTON                         TRAILER BLOWN OVER.
                                          BARN ROOF AND
                                          OUTBUILDINGS DAMAGED.
                                          WINDOWS IN HOUSE
                                          BROKEN. REPORTED BY
                                          STORM SPOTTER.

0445 PM    10 W EDGEMONT             SD   TORNADO
06/12/01   FALL RIVER                     FUNNEL CLOUD. REPORTED
                                          BY OFF-DUTY NWS EMPLOYEE.

0447 PM    7 SE CLARETON             WY   1.5 INCH HAIL
06/12/01   WESTON                         REPORTED BY STORM
                                          SPOTTER.

0450 PM    15 SW PROVO               SD   TORNADO
06/12/01   FALL RIVER                     TORNADO AND QUARTER
                                          SIZE HAIL. REPORTED BY
                                          STORM SPOTTER.

0505 PM    10 S PROVO                SD   TORNADO
06/12/01   FALL RIVER                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0534 PM    PIEDMONT                  SD   .75 INCH HAIL
06/12/01   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0536 PM    NEWCASTLE                 WY   .75 INCH HAIL
06/12/01   WESTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jun 12, 6:06 PM MST, 4 minutes before
SDZ001-012-013-024>031-041-WYZ054>058-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT TUE JUN 12 2001

...THE TORNADO WATCH FOR WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING
HAS BEEN CANCELLED...

THUNDERSTORMS WITH TORNADOES ARE NO LONGER EXPECTED ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA...THEREFORE THE TORNADO WATCH HAS
BEEN CANCELLED.

The radar

The Rapid City radar (KUDX), 116 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Oglala Lakota

When
June 12, 6:10 PM MST
Where
Oglala Lakota County, Slim Butte
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
43.083, -102.833

Brief tornado reported by public.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyThe tornado archive for South Dakota, 2001Warnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254333.